Alert archive / Alaska / Blizzard Warnings in 2008

Blizzard Warning 11, NWS Anchorage, AK

January 28, 2008

NWS Anchorage, AK issued this blizzard warning at Jan 28, 2008, 6:46 PM AKST. It took effect at Jan 29, 2008, 9:00 AM AKST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 2008, 6:46 PM AKST (03:46 UTC)
In effect from
Jan 29, 2008, 9:00 AM AKST
Expired
Jan 29, 2008, 4:04 PM AKST
In force
7 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 290846
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1146 PM AST MON JAN 28 2008

AKZ181-291915-
/X.UPG.PAFC.BZ.A.0008.080129T1800Z-080130T1500Z/
/X.NEW.PAFC.BZ.W.0011.080129T2100Z-080130T1500Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
1146 PM AST MON JAN 28 2008

...BLIZZARD WARNING IN EFFECT FROM 12 PM TUESDAY TO 6 AM AST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 12 PM TUESDAY TO 6 AM AST
WEDNESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A NORTH PACIFIC LOW WILL APPROACH THE ALASKA PENINSULA LATE TUESDAY
MORNING AND THEN PASS TO THE SOUTH TUESDAY NIGHT. EAST WINDS OF 30
TO 50 MPH WILL DEVELOP BY LATE TUESDAY MORNING AND SHIFT TO THE
NORTH BY EVENING. THE COMBINATION OF STRONG WINDS AND SNOW WILL RESULT
IN BLIZZARD CONDITIONS LATE TUESDAY MORNING THROUGH TUESDAY NIGHT.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ185-291915-
/X.UPG.PAFC.BZ.A.0008.080129T1500Z-080130T1200Z/
/X.NEW.PAFC.BZ.W.0011.080129T1800Z-080130T1200Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
1146 PM AST MON JAN 28 2008

...BLIZZARD WARNING IN EFFECT FROM 9 AM TUESDAY TO 3 AM AST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 9 AM TUESDAY TO 3 AM AST
WEDNESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A NORTH PACIFIC LOW WILL APPROACH THE EASTERN ALEUTIANS LATE
TONIGHT AND THEN PASS TO THE SOUTH ON TUESDAY. EAST WINDS OF 35 TO
50 MPH WILL DEVELOP IN THE EARLY MORNING HOURS ON TUESDAY AND THEN
SHIFT TO THE NORTH TUESDAY AFTERNOON. THE COMBINATION OF THESE
STRONG WINDS WITH SNOWFALL WILL PRODUCE BLIZZARD CONDITIONS TUESDAY
MORNING THROUGH TUESDAY NIGHT.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
2 follow-up statements
000 
WWAK42 PAFC 291907
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1007 AM AST TUE JAN 29 2008

AKZ181-301200-
/X.CON.PAFC.BZ.W.0011.080129T2100Z-080130T1500Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
1007 AM AST TUE JAN 29 2008

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AST WEDNESDAY FROM COLD BAY WEST...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AST WEDNESDAY FROM
COLD BAY WEST.

A NORTH PACIFIC LOW WILL APPROACHING THE ALASKA PENINSULA THIS MORNING
 WILL PASS TO THE SOUTH TUESDAY EVENING. EAST WINDS OF 30 TO 40
MPH WILL DEVELOP EARLY IN THE AFTERNOON AND SHIFT TO THE NORTH BY
EVENING. THE COMBINATION OF STRONG WINDS AND SNOW WILL RESULT IN
BLIZZARD CONDITIONS TUESDAY AFTERNOON THROUGH TUESDAY NIGHT.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ185-301200-
/X.CON.PAFC.BZ.W.0011.000000T0000Z-080130T1200Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
1007 AM AST TUE JAN 29 2008

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AST WEDNESDAY...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AST WEDNESDAY. 

A NORTH PACIFIC LOW SOUTH OF UNALASKA WILL MOVE EAST THROUGHOUT
THE DAY. EAST WINDS OF 30 TO 45 MPH WILL SHIFT TO THE NORTH
THIS AFTERNOON. THE COMBINATION OF THESE STRONG WINDS WITH
SNOWFALL WILL PRODUCE BLIZZARD CONDITIONS THROUGH TUESDAY NIGHT.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
000 
WWAK42 PAFC 300104
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
404 PM AST TUE JAN 29 2008

AKZ181-300215-
/X.CAN.PAFC.BZ.W.0011.000000T0000Z-080130T1500Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
404 PM AST TUE JAN 29 2008

...BLIZZARD WARNING IS CANCELLED FROM COLD BAY WEST...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

SNOW AND OCCASIONAL BLOWING SNOW WILL CONTINUE WITH THE LOWEST
VISIBILITIES...OCCASIONALLY TO ONE HALF MILE ON THE PACIFIC SIDE.

$$

AKZ185-300215-
/X.CAN.PAFC.BZ.W.0011.000000T0000Z-080130T1200Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
404 PM AST TUE JAN 29 2008

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

SNOW SHOWERS AND OCCASIONAL BLOWING SNOW WILL CONTINUE THIS
EVENING WITH VISIBILITIES AS LOW AS ONE MILE AT TIMES.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Jan 28, 1:05 PM AKST, 5 hours 41 minutes earlier.

Area forecast discussion, Jan 28, 1:05 PM AKST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION...CORRECTION
SOUTHCENTRAL AND SOUTHWEST ALASKA
605 PM AST MON JAN 28 2008

CORRECTED WATCH/WARNING SUMMARY

.ANALYSIS AND UPPER LEVELS...LONG-WAVE TROUGH IS CENTERED OVER THE
WESTERN BERING WITH MULTIPLE CLOSED LOWS EMBEDDED WITHIN. WATER VAPOR
IMAGERY SHOWS A HIGH AMPLITUDE LOW WAVELENGTH TROUGH EXTENDING FROM
THE BERING STRAIT REGION SOUTHEASTWARD ACROSS SOUTHWEST ALASKA AND
THE WESTERN GULF. THIS TROUGH HAS SMUSHED UP AGAINST A HIGH AMPLITUDE
RIDGE THAT HAD BEEN FIRMLY ENTRENCHED OVER MAINLAND ALASKA. THE RIDGE
HAS NOW BECOME ELONGATED AND SHIFTED A LITTLE BIT TO THE EAST. THE
RIDGE HAS CAUSED THE NORTHEAST PROGRESSION OF THE TROUGH TO SLOW TO
A CRAWL. AT THE SURFACE A TRIPLE POINT LOW FORMED LAST NIGHT JUST
EAST OF KODIAK ISLAND AND HAS NOW MOVED OUT INTO THE CENTRAL GULF. A
SURFACE TROUGH EXTENDS FROM THE LOW NORTHWESTWARD ACROSS SOUTHWEST
ALASKA. AREAS OF SNOW PERSIST AHEAD OF THE UPPER TROUGH ACROSS
INTERIOR SOUTHWEST ALASKA AND MUCH OF SOUTHCENTRAL. SNOW IS STEADIEST
ACROSS THE KUSKOKWIM VALLEY AND THE NORTHEAST INTERIOR OF THE BRISTOL
BAY ZONE. ELSEWHERE...SNOW IS GENERALLY VERY LIGHT WITH LITTLE OR NO
ACCUMULATION. A SECONDARY WEAKER SHORT-WAVE TROUGH IS CROSSING THE
EASTERN BERING/ALASKA PENINSULA AREA...RESULTING IN AN AREA OF SNOW
SHOWERS. COLD ADVECTION BEHIND THE MAIN UPPER TROUGH IS CONTRIBUTING
TO GUSTY WINDS FROM KODIAK ISLAND WESTWARD ACROSS THE BERING SEA AND
ALEUTIANS. FINALLY...SATELLITE SHOWS A DEVELOPING LOW 41N 179E ALONG
AN UPPER JET MAX TRACKING TO THE NORTHEAST TOWARD THE EASTERN
ALEUTIANS.

.MODEL DISCUSSION...MODELS ARE VERIFYING WELL WITH ONGOING WEATHER
OVER THE FORECAST AREA. LARGEST DIFFERENCES CONTINUE TO LIE WITH
DEVELOPING PACIFIC LOW. UNLIKE THE PAST FEW DAYS SOLUTIONS THE LATEST
MODEL RUNS ARE ALL BUNCHED IN THE SAME GENERAL AREA...SO CONFIDENCE
IS INCREASING. ECMWF AND UKMET CONTINUE TO BE FASTER AND WEAKER THAN
GFS WHILE THE NAM IS THE OUTLIER AMONG THE GROUP WITH A MORE
SOUTHERLY TRACK. FOR NOW WILL GO WITH A MIDDLE GROUND SOLUTION
BETWEEN THE GFS AND UKMET/ECMWF. BEYOND THIS SYSTEM MODELS DIVERGE
SIGNIFICANTLY SO WILL STICK CLOSE TO CURRENT FORECAST.

.SHORT TERM FORECAST...

SOUTHCENTRAL ALASKA...A PIECE OF THE UPPER RIDGE WILL CUT OFF OVER
NORTHERN ALASKA AND THE TROUGH OVER SOUTHWEST ALASKA AND GULF WILL
UNDERCUT THIS RIDGE...MOVING ACROSS THE GULF AND INTO THE NORTHEAST
PACIFIC BY EARLY TUESDAY ALONG WITH THE SURFACE LOW. SNOW WILL
GRADUALLY TAPER OFF ACROSS SOUTHCENTRAL TONIGHT. THE DEVELOPING
PACIFIC SYSTEM LOOKS LIKE IT WILL TRACK FAR ENOUGH SOUTH OF
SOUTHCENTRAL TO MAINTAIN DRY CONDITIONS THROUGH THE WEST OF THE
SHORT-TERM. KODIAK ISLAND WILL LIKELY BE IMPACTED WITH SNOW AND
WIND TUESDAY NIGHT INTO WEDNESDAY...BUT WITH UNCERTAINTY IN TRACK
WILL KEEP WINDS AND SNOW CONSERVATIVE FOR NOW.

SOUTHWEST ALASKA...SNOW SHOWERS WILL PERSIST ACROSS SOUTHWEST ALASKA
THROUGH TONIGHT AND THEN END FROM COAST TO INTERIOR ON TUESDAY AS A
SHORT-WAVE RIDGE BUILDS IN AHEAD OF THE PACIFIC SYSTEM. THE ALASKA
PENINSULA PORTION OF THE BRISTOL BAY ZONE MAY BE IMPACTED BY MINOR
WINDS AND SNOW AS THE SYSTEM PASSES TO THE SOUTH TUESDAY NIGHT INTO
WEDNESDAY. THE REST OF SOUTHWEST ALASKA WILL STAY DRY.

BERING SEA/ALEUTIANS/ALASKA PENINSULA...SNOW SHOWERS AND GUSTY WINDS
WILL DIMINISH ACROSS THE REGION TONIGHT AS SURFACE PRESSURE GRADIENT
RELAXES AND COLD ADVECTION DIMINISHES. BLIZZARD WATCHES HAVE BEEN
ISSUED FOR ZONE 181 (ALASKA PENINSULA) AND 185 (EASTERN ALEUTIANS)
FOR TUESDAY MORNING THROUGH TUESDAY NIGHT. IF MODEL CONSENSUS OF
NORTHERLY TRACK IS CORRECT LOOKS GOOD FOR SNOW AND STRONG WINDS
THROUGH THIS REGION. WILL WAIT FOR 00Z MODEL CYCLE TO MAKE DECISION
ABOUT WHETHER TO UPGRADE TO BLIZZARD WARNINGS.

.LONG TERM FORECAST...MODELS CONTINUE TO INDICATE A FAIRLY FLAT
LONG-WAVE PATTERN THROUGH THE EXTENDED PERIOD WITH JET JUST SOUTH OF
THE FORECAST AREAS. DETAILS ARE NEARLY IMPOSSIBLE TO LOCK ON TO BUT
LOOK FOR CONTINUED ACTIVE WEATHER WITH SYSTEMS TRACKING NEAR THE
ALEUTIANS OVER TO THE GULF.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH 181 185.
MARINE...GALES...120 132 150 155 165 170 171 172 179 185.
         HEAVY FREEZING SPRAY...130.
FIRE WEATHER...NONE.

SEB JAN 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 11:00 PM AKSTGale WarningAFC24 hr
Jan 28, 11:00 PM AKSTSmall Craft AdvisoryAFC5 days
Jan 28, 11:00 PM AKSTSmall Craft AdvisoryAFC60 hr
Jan 28, 11:00 PM AKSTHeavy Freezing Spray WarningAFC12 hr
Jan 29, 12:41 AM AKSTWind Chill AdvisoryAFC33 hr
Jan 29, 10:10 AM AKSTGale WarningAFC61 hr
Jan 29, 10:15 AM AKSTSmall Craft AdvisoryAFC61 hr
Jan 29, 10:15 AM AKSTStorm WarningAFC37 hr
Jan 29, 10:15 AM AKSTHeavy Freezing Spray WarningAFC13 hr
Jan 29, 11:00 AM AKSTSmall Craft AdvisoryAFC12 hr
Jan 29, 11:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr

Nearby

Blizzard Warnings in Alaska, 2008Every blizzard warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.